Weight loss, fatigue, dizziness and lack of oxygen
My father was diagnosed with stage 4 lung cancer after a siezure he had on 10/30/08. They found 4 tumors in his brain in addition to the cancer in his lungs and lymph nodes. He successfully went through radiation for the brain and 3 of the 4 tumors are now gone. He just completed his 3rd chemo treatment and the doctors stated there was a significant reduction in the mass in his lungs.
The problem he is now having is a drastic weight loss, almost 50 lbs, constant fatigue, sleeps 80-90% of the day, and dizziness when he tries to get up. He was admitted to the hospital Saturday night and the doctors have found that he is lacking oxygen when he tries to get up. Has anyone heard of this condition while on chemo?
fatigue, wt loss, o2 issues
Oh, I am so sorry this has happened to your Father, Oxygen depletion can be common of older age groups. It can be an oxygen destauration upon activity, and not unlikely with lung tumors (as much as anyone can tell what is 'usual'). I am sorry he has had such a struggle with it, poor dear.
I am assuming liquid drink supplements have been tried for wieght? My husband cannot tolerate the ensures of the marketplace, but takes Carnation instant breakfast and ice cream to help with wt maintenance.
Kathy: still hearing Ben's music, and feeling his love: but from the Heavens now
I also am sorry to hear that your father has this diagnosis. It's a tough road, but it sounds like he's gone through a lot already and done fairly well. The shrinking is great news!
Oxygen levels can be affected by both the condition of the lungs and chemo. The more impaired the lungs, the harder it is to keep the O2 in the body at a level that is healthy. We had a similar situation at times where my husband was fairly okay when seated, but upon exertion, his blood/oxygen levels plummeted. The oncology nurses routinely did checks of him with/without O2, sitting and walking to keep the assessment current. O2 levels are extremely important to monitor. Even if a person doesn't feel poorly while sitting, if the levels are too low, inadequate oxygen is getting to all the organs and they can be damaged. Low levels also can impair their thinking ability.
Chemo can affect it by reducing the hemoglobin count. Less red blood cells circulating means less oxygen is carried throughout the body and the blood/oxygen counts drop. How are his Hgb and RBC counts? They should be monitoring these and giving Procrit or another blood enhancer if they are too low.
Additionally, make sure he stays hydrated. Dehydration can happen very swiftly for someone on chemo and it will lower the blood pressure, compounding any existing issues with oxygen levels.
Because our oncologist's office did blood draws and blood/oxygen tests at least once a week, and sometimes more often, they really were on top of little changes that occurred. He was closely monitored until we saw how each treatment was going to affect him, then they laid back a bit on the tests.
The effects of chemo are cumulative, so the more he has, the harder it is for the body to throw off the side-effects. Fatigue is pretty common, but he should have some good time between treatments. There are appetite stimulants that the doctor can prescribe to help encourage him to eat. Seeing that the chemo is working, he really needs to force himself to eat and regain the weight -- I know, easier said than done. Food tastes like cardboard and is not real palatable during some phases of treatment, but anything that sounds good to him he should be munching down.
Don't forget that he's just been through a run of radiation, which really knocks the stuffing out of a person for awhile after it's completed.
I'd encourage you or your mom to contact the doctor and discuss these issues so he can get some help to feel better.
Best of luck and keep us posted.
Husband diagnosed with NSCLC Stage IV in 3/2005. Fought & lived over 2 1/2 years with multiple lines of treatment.
Post describing our journey: http://cancerforums.net/viewtopic.ph...er=asc&start=0
Left my embrace to live with our Heavenly Father in October of 2007 and now breathes with ease forever. I will miss this gentle, giving soul with the easy smile for the rest of my days, but have faith we will be together again. He's just getting a little break from me!
The others here answered your question very well but there are other reasons one could have these symptoms. One is blood loss. I assume they are keeping an eye on that. Dehydration can cause everything except losing 50 lbs (which is probably the cancer and treatment). Make sure he stays hydrated. I also assume they are watching for anemia but that could cause low O2, dizziness, hard time breathing. Most of it can be blamed on the treatment though. Chemo and rads are tough on a body, young or old. If the situation gets too alarming, call his doctor - it's what they are there for. I will tell you that the cancer alone is exhausting and the added treatments make it so he may need to nap here and there. Cancer really messes your metabolism up and it's why I lost so much weight in my battle. Let him nap. Feed him whatever tempts him, even if it is fattening. And keep him hydrated (hard when he sleeps so much, I know)
47 YOA female. NSCLC IV Squamous cell. dx 7/07. Radiation, chemo (carboplatin/Taxotere). Cancer free 3/08! Cancer mets to liver 12/08. Started Tarceva 1/26/09-4/10/09, liver tumor tripled in size. Started Alimta. Down to 84 pounds! Stopped Alimta and started Gemzar on 5/2. Stopped chemo went into HospiceJuly 24 2009, with prognosis of 3, maybe 4 months left.
What if any drugs is he taking?
I had some dizziness and it was drug related. I think it was some of my heart meds that was doing it.
57 year old male, Diagnosed Nov. 9,2007 with NSCLC IV with Mets to the lymph's and brain and now my pancreas (9/1/11)
Had full brain radiation treatment in Jan 08 treatments now every 3 weeks with Alimta, stopped taking Lovenox for clots, working full time